Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 11, 2003, 5:26 PM EDT for Cayuga County, Seneca County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2003, 5:26 PM EDT (21:26 UTC)
- Expired
- May 11, 2003, 6:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Cayuga County, NY, Seneca County, NY
The radar
The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 1:50 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
510
WUUS51 KBGM 112126
SVRBGM
NYC011-099-112215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
526 PM EDT SUN MAY 11 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CAYUGA COUNTY IN CENTRAL NEW YORK.
SOUTHERN SENECA COUNTY IN CENTRAL NEW YORK.
* UNTIL 615 PM EDT.
* AT 523 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
WILLARD...OR ABOUT 6 MILES EAST OF PENN YAN....MOVING NORTHEAST AT
65 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OVID AND ROMULUS AT 530 PM EDT
LEVANNA AND AURORA AT 535 PM EDT
UNION SPRINGS AND VENICE CENTER AT 540 PM EDT
FLEMING AND SCIPIO CENTER AT 545 PM EDT
OWASCO AND NILES AT 550 PM EDT
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
$$
LAT...LON 4300 7646 4285 7644 4285 7635 4282 7631
4258 7689 4266 7689 4271 7693 4276 7694What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:53 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 11, 1:53 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 153 PM EDT SUN MAY 11 2003 SVR WX THREAT IN AREA WILL CONTINUE THROUGH LATE AFTERNOON. AFD WILL BE BREIF. WILL INCLUDE A REST OF AFTERNOON AND ISSUE REGULAR PACKAGE WITH ATTM. TONIGHT...WILL LINGER TSTORMS INTO THIS EVENING...AND THEN JUST GO WITH CHC SHRA OVERNIGHT. THINK MOST OF THE SEVERE THREAT WILL BE OVER BY 00Z OR SHORTLY THEREAFTER. MIGHT SEE A BREAK IN PRECIP RIGHT BEHIND FRONT...BUT AS 500 MB CLOSED LOW APPROACHES...THE TREAT OF SHOWERS WILL RETURN. MON-TUE...CLOSED LOW WILL PROVIDE QUITE DISMAL WX AS CLOUDS AND SHOWERS WILL BE THE RULE THROUGH THE PERIOD...WITH TEMPS RUNNING 10-15 DEGREES F BELOW NORMAL. SHOULD THERE BE ANY BREAKS OF SUN...WILL HAVE WATCH FOR COLD POOL STORMS. BUMP UP POPS TO CAT FOR MON...AND TO LKLY FOR MON NIGHT. .BGM...TOR WATCH 358 ALL OF CWA EXCEPT SULLIVAN/DELAWARE/WAYNE/PIKE. CEMPA
Hazardous weather outlook, May 11, 4:29 AM EDT, 12 hours 57 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-111015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 429 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT TODAY. A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARY WILL CROSS THE REGION LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FEATURE AND IMPACT THE AREA FROM SOUTHWEST TO NORTHEAST MAINLY BETWEEN 2 PM AND 7 PM. THUNDERSTORMS THAT DEVELOP WILL BE FORMING IN AN ENVIRONMENT CONDUCIVE TO RAPID SEVERE WEATHER DEVELOPMENT INCLUDING DAMAGING WIND GUSTS...LARGE HAIL AND EVEN THE CHANCE FOR ISOLATED TORNADOS. THE MORE FAVORED AREA FOR ALL OF THESE POSSIBILITIES EXISTS FROM THE SOUTHERN FINGER LAKES REGION... SOUTHERN TIER OF NEW YORK AND ACROSS ALL OF NORTHEAST PENNSYLVANIA WHERE THE STORM PREDICTION CENTER HAS HOISTED A MODERATE RISK EVENT STATUS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING. JAB
In the hours before
Special weather statement, May 11, 1:44 PM EDT, 3 hours 42 minutes before
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-044- 047-112300- SPECIAL WEATHER STATEMENT- TORNADO WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 144 PM EDT SUN MAY 11 2003 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA... ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...LACKAWANNA...LUZERNE...SUSQUEHANNA AND WYOMING. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUE OR IF YOU SIGHT A TORNADO. A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING IS THE SAFEST PLACE TO BE IF A TORNADO STRIKES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 11, 2:35 PM EDT, 2 hours 51 minutes before
NYZ057-062-111930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 235 PM EDT SUN MAY 11 2003 ...THUNDERSTORM WITH HAIL MOVING INTO THE AREA... AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH HAIL...ALONG A LINE EXTENDING FROM DELHI TO LIBERTY.....MOVING EAST AT 35 MPH. STRONG THUNDERSTORMS WILL BE NEAR... SOUTH FALLSBURG AND NEVERSINK AT 300 PM. WOODRIDGE AND WOODBOURNE AT 310 PM. MT VERNON AND PHILLIPSPORT AT 325 PM. EXPECT HEAVY RAINFALL AND SMALL HAIL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. PADAVONA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 9:52 AM EDT | Severe Thunderstorm Warning | BGM | Steuben, Yates | 38 min |
| May 11, 4:42 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tompkins | 48 min |
| May 11, 5:56 PM EDT | Tornado Warning | BGM | Cayuga | 34 min |
| May 11, 6:04 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 26 min |
| May 11, 6:28 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 32 min |
| May 11, 6:36 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga | 24 min |
| May 11, 6:59 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Cortland, Tompkins | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.